What are the chemical properties of acetaminophen



Structural formula
General
Non-proprietary name Paracetamol
other names
  • N-Acetyl-4-aminophenol
  • N-Acetyl-p-Aminophenol
  • Acetaminophen
  • 4-acetamidophenol
  • APAP
  • 4'-hydroxyacetanilide
  • IUPAC: N- (4-hydroxyphenyl) acetamide
  • Latin: paracetamolum
Molecular formula C.8H9NO2
CAS number 103-90-2
SMILES

CC (= O) NC1 = CC = C (C = C1) O

Brief description White, finely crystalline solid
Drug information
Active ingredient group
  • Non-opioid analgesic
  • Antipyretic
ATC code
Finished preparations
  • Dafalgan® (CH)
  • Ben-u-ron® (D)
  • RubieMol® (A)
Prescription Required: Partly
properties
Molar mass 151.16 g mol−1
Physical state firmly
density 1.293 g cm-3 (21 ° C)[1]
Melting point 169-171 ° C[1]
boiling point > 500 ° C, from 180 ° C thermal decomposition[1]
Vapor pressure

practically 0 [1]

solubility
  • soluble in water (14 g / l at 20 ° C)[1]
  • soluble in ethanol
safety instructions
MAK

10 mg m−3

LD50
  • 1944 mg kg–1 (Rat, p.o.) [2]
  • 338 mg kg–1 (Mouse, p.o.) [2]
WGK 1 (slightly hazardous to water)[1]
As far as possible and customary, SI units are used. Unless otherwise noted, the data given apply to standard conditions.

Paracetamol, better known in North America as Acetaminophen, is a pain reliever and antipyretic drug. It is used in various medications, such as cold remedies, and as the main component of many pain relievers and part of combination preparations (e.g. thomapyrin®). Since their introduction, drugs with the active ingredient paracetamol have been among the most popular and well-known pain relievers around the world alongside those containing acetylsalicylic acid (aspirin®) or ibuprofen. The names are derived from the structural name: para- (Acetylat theino) phenoil or para- (Acetylamino)phenoil

Paracetamol is considered to be largely harmless in small doses, however, due to its simple procurement, overdoses and long-term use of the preparation as part of self-medication are not uncommon. It is mainly used for mild pain, such as headaches, migraines, or mild toothache, but also for sunburn and joint pain caused by osteoarthritis.

Trademarks and dosage forms

Paracetamol belongs to the group of non-opioid analgesics and is available as a pain reliever (analgesic) and fever reducer (antipyretic) in German-speaking countries from several manufacturers under various trade names, e.g. B. ben-u-ron®, Captin®, Dafalgan®, Fensum®, Mexicans®, Pedialgon, Paracetamol-ratiopharm®, Perfalgan®. In America it is mostly called Tylenol® (McNeil-PPC, Inc.), Anacin-3® and Datril® known in Asia and Australia as Panadol®. The best-known combination preparation in Germany, which contains paracetamol, is Thomapyrin®, others are about neuralgin® or Dolomo®. Even with the opioid tramadol, paracetamol is only available on prescription under the trade name Zaldiar® 37.5 / 325 mg used in combination. Together with codeine, it is found in the prescription gelonida® used.

Paracetamol is approved in Germany in the corresponding preparation for oral, rectal and intravenous use. It is preferably administered to adults as a tablet or capsule, and to children as a suppository or syrup; also it is z. B. given as an infusion after operations. The normal active ingredient content of a tablet in Germany is 500 mg or 1000 mg for adults (not available in some countries), 125 mg or 250 mg for children, and 1000 mg are given intravenously.

Paracetamol is partly available without a prescription and is only available from a pharmacy in Germany. When dosed carefully and correctly, it has few side effects, and allergic reactions only rarely occur. If overdosed (over 150 milligrams per kilogram of body weight) it can be fatal by irreparably damaging the liver. A usual dosage for adults is 500–1000 mg every four hours (max. 4000 mg / 24h).

Difference from other pain relievers

In contrast to the pain relievers acetylsalicylic acid (aspirin) or ibuprofen, paracetamol has an anti-inflammatory effect that can only be determined under laboratory conditions and is accordingly not included in the group of classic "non-steroidal anti-inflammatory drugs" (also non-steroidal anti-inflammatory drugs, NSAIDs). non-steroidal anti-inflammatory drugs, NSAID) (see also non-opioid analgesics). In contrast to the classic NSAIDs, paracetamol has hardly any effect on peripheral cyclooxygenase. For this reason, the side effects (including gastrointestinal ulcers) are much less pronounced. Paracetamol has practically no influence on the aggregation of the blood platelets and therefore no bleeding-prolonging effect (such as aspirin). It is considered to be one of the safest pain relievers to use in pregnancy. The influence of paracetamol on the kidneys has not yet been conclusively clarified.

Mode of action

The mode of action of paracetamol has not yet been fully clarified. It is known, however, that several mechanisms interact and that the analgesic effect mainly occurs in the brain and spinal cord:

The main effect appears to be an inhibition of cyclooxygenase-2 (COX-2) in the spinal cord. This enzyme is significantly involved in the transmission of pain to the brain through the formation of prostaglandins. Other effects affect the serotonin receptors (type 5-HT3) in the spinal cord (via this type of receptor the nervous system can inhibit the transmission of pain), the glutamate NMDA receptors in the brain (many pain-processing brain cells have this type of receptor) and the effect of nitric oxide in the brain.

While most cyclooxygenase inhibitors block the active site, paracetamol attacks another part of the enzyme. This occurs mainly in the central nervous system and not in the periphery of the body and explains why paracetamol - in contrast to acetylsalicylic acid, for example - has only a very weak anti-inflammatory effect.

Paracetamol also acts as an indirect cannabinoid mimetic to relieve pain and reduce fever.[3]

Side effects

When used correctly, paracetamol rarely shows negative side effects. These side effects, which usually appear as hypersensitivity reactions, include nausea, reddening and rashes of the skin, sweating and a drop in blood pressure. Blood formation disorders (allergic thrombocytopenia or leukopenia) or spasms of the respiratory muscles (analgesic asthma) are extremely rare. The side effects mentioned are more likely to occur with high doses. The spasms of the respiratory muscles are dangerous and must be treated on an outpatient basis if they occur. In the case of frequent severe migraines, paracetamol should not be taken, as the high dose required for this leads to liver damage and the lethal dose is reached quickly. Paracetamol is relatively contraindicated in the case of impaired liver function (for example due to Meulengracht's disease, a metabolic disorder of the liver that affects around 5% of the population).

hazards

Paracetamol is mainly broken down in the liver, where most of the substance is inactivated by combining with sulfates or glucuronide and then excreted via the kidneys. A small part is broken down by the cytochrome P450 enzyme system. The toxic effect of degradation can be traced back to a product that is produced in small quantities N-Acetyl-pbenzoquinone imine (NAPQI). Paracetamol and the larger proportions of the breakdown products are completely harmless.

An overdose of more than 150 milligrams per kilogram of body weight or 7.5 grams for adults has a high probability of irreversible damage to the liver cells or even liver failure.[4] This can lead to death if left untreated. A suitable antidote for acetaminophen poisoning is - as an SH donor - N-acetylcysteine, if it is administered within ten hours. Anyone who has consumed alcohol should not use paracetamol, as the liver, which is busy breaking down alcohol, can no longer process it correctly. Alcohol is broken down by the same cytochrome as paracetamol. If this enzyme is induced (increased) by the regular consumption of alcohol, more paracetamol also becomes its poisonous breakdown product N-Acetyl-p-benzoquinone-imine degraded. With moderate alcohol consumption, the use of paracetamol is therefore not recommended in order to prevent liver damage.

chemistry

structure

The chemical compound paracetamol can be expressed by the empirical formula C8H9NO2 or HO-C6H4-NH-CO-CH3 describe and is a derivative of the para-Aminophenols, i.e. a phenol and thus an aromatic; at the same time it is a derivative of aniline. Paracetamol can also be understood as acetamide, i.e. as an amide of acetic acid, and is also derived from acetanilide (phenylacetamide), which itself also acts as a fever and pain reliever. Phenacetin and paracetamol belong to the pain reliever group of aniline derivatives.

The chemical name of paracetamol is 4-hydroxyacetanilide or para-(N-Acetyl) aminophenol, the name paracetamol (para-(N-Acetyl)at theinophenoil) and acetaminophen (para(N-Acetyl)aminopheneol).

Substance properties

Paracetamol is a white, crystalline solid with a melting point of 170 ° C. It is readily soluble in alcohols, but only moderately in cold water (14 grams / liter at 20 ° Celsius), but it is soluble in boiling water. It has a density of 1.293 grams per cubic centimeter and a molar mass of 151.165 grams per mole. As a phenol, paracetamol is slightly acidic - the pH of an aqueous solution is around six - and has a slightly bitter taste.

Manufacturing

Historical

Before the development of paracetamol, the only known pain reliever was the bark of the Chinese tree, from which the anti-malarial agent quinine is obtained. As the procurement of this bark became more difficult due to the decreasing number of trees and increasing demand, two alternatives emerged in the 1880s, acetanilide (1886) and phenacetin (1887). Paracetamol itself was first made by Harmon Northrop Morse in 1873 (according to other sources, 1878) when he reduced p-nitrophenol with zinc in glacial acetic acid (concentrated acetic acid). Vignolo carried out a more targeted synthesis starting from p-aminophenol, which he reacted with acetic acid. Friedlander improved the process by using acetic anhydride as the acetylating agent.

Paracetamol was first detected in the urine of a person who had taken phenacetin in 1893. In 1899, paracetamol was also recognized as a metabolic product of acetanilide - these discoveries, however, remained without resonance, so that paracetamol was still not used in medicine. It was only after the Second World War that paracetamol became better known than it was in 1948 by Bernard Brodie and Julius Axelrod New York City Department of Health has been identified a second time as a metabolite of phenacetin. They researched new painkillers on behalf of the government and showed in their work that the analgesic effect of acetanilide and phenacetine is entirely due to the breakdown product of these substances, paracetamol. They suggested using this substance in its pure form in order to avoid the toxic side effects of the original substances.

Paracetamol has been available in tablet form with 500 mg of active ingredient since 1956 and was marketed in Great Britain under the brand name Panadol® manufactured by Frederick Stearns & Co, an offshoot of Sterling Drug Inc. Panadol® was only available on prescription and was advertised as a pain reliever and fever lowering agent, which at the same time was gentle on the stomach. The then already known aspirin®- Derivatives are less stomach-friendly. In 1958 there was also a children's version of the preparation called Panadol Elixir® on the market. In 1963, paracetamol was included in the British catalog of pharmaceutical substances, the "British Pharmacopoeia". There it was described as an analgesic with few side effects and few negative interactions with other substances; shortly afterwards it was also introduced in other European countries.

The actual mode of action of the substance was unknown for a very long time. It was not until the beginning of the 1970s that the British pharmacologist John Vane found out that the effect of paracetamol and other non-steroidal painkillers is based on the inhibition of the cyclooxygenase COX. For this discovery, Vane received the Nobel Prize in Medicine in 1982 together with Sune Bergström and Bent Samuelsson.[5]

In 1982, seven patients died in Chicago after they had taken paracetamol capsules in the form of the very high-dose product Tylenol, which apparently also contained cyanide.[6][7] 65 milligrams of the strong poison were later found in each of the capsules. The manufacturer of the preparations Johnson & Johnson Corporation launched a nationwide recall of its Tylenol capsules and warned in media reports against taking the capsules and tablets. Since later analyzes only found the poison in capsules, the further procedure was limited to these only. This incident cost the company about $ 100 million, but it received consistent praise for its quick and consistent response.

swell

  1. abcdefGHi Entry for CAS no. 103-90-2 in the GESTIS substance database of the BGIA, accessed on November 27, 2007 (JavaScript required)
  2. ab Paracetamol at ChemIDplus
  3. Bertolini, A. (2006): Paracetamol: New vistas of an old drug. CNS Drug Reviews 12: 250-275.
  4. W. M. Lee, R. Williams: Acute liver failure, 1997, Cambridge University Press, ISBN 0521553814
  5. Information from the Nobel Foundation on the 1982 award ceremony for John Vane, Sune Bergström and Bent Samuelsson
  6. Dunea, G. (1983): Death over the counter. In: Br Med J Vol. 286, pp. 211-212. PMID 6401533 PDF
  7. Wolnik, K.A. et al. (1984): The Tylenol tampering incident - tracing the source. In: Anal. Chem. Vol. 56, pp. 466A-470A, 474A. PMID 6711821

literature

  • Boutaud, O. et al. (2002): Determinants of the cellular specificity of acetaminophen as an inhibitor of prostaglandin H.2 synthases. In: Proc. Natl. Acad. Sci. UNITED STATES.. Vol. 99, pp. 7130-5. PMID 12011469 PDF
  • Bertolini, A. et al. (2006): Paracetamol: New vistas of an old drug. CNS Drug Reviews 12: 250-275

See also

Categories: Harmful Substance | Amide | Drug | phenol